Texas, 2008

Hurricane and Tropical Storm in Texas, September 12 to 14, 2008

September 12 to 14, 2008 · NWS HGX · 25 events in 17 counties and zones

The eye of Hurricane Ike moved ashore in Galveston County near the city of Galveston. 6 mb, as measured at Galveston Pleasure Pier, and a maximum estimated storm surge of 17 feet over portions of Chambers County and the Bolivar Peninsula.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
36
Injuries
2,409
Property damage
$13 billion
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

The eye of Hurricane Ike moved ashore in Galveston County near the city of Galveston. At landfall, Ike had a central pressure of 951.6 mb, as measured at Galveston Pleasure Pier, and a maximum estimated storm surge of 17 feet over portions of Chambers County and the Bolivar Peninsula. Maximum sustained winds at landfall were estimated at 95 knots (110 mph) with gusts to 110 knots (127 mph). A ship near the coast recorded a wind gust of 105 knots as the eye came through. At landfall, Ike was a Category 2 hurricane on the Saffir-Simpson scale based on wind speed, but due to its large size, had a storm surge more typical of a category 3 or 4. The height of the storm tide ranged from 4 to 6 feet in Matagorda county, 6 to 9 feet in Brazoria county, 10 to 13 feet along most of Galveston Island and Galveston Bay, to as high as 17 feet over portions of the Bolivar Peninsula and Chambers County. The majority of property damage at the coast was a result of storm tide.

Collectively, damage amounts are estimated to be near 14 billion dollars over the counties of Harris, Chambers, Galveston, Liberty, Polk, Matagorda, Brazoria, Fort Bend, San Jacinto, and Montgomery with an estimated 8 billion of that due to storm surge in coastal Galveston, Harris and Chambers Counties. Fresh water flooding also occurred near the city of Houston where up to 14 inches of rain fell over a two day period, first from Ike, then from a line of thunderstorms associated with a cold front moving through the following day. The number of fatalities directly related to Ike was 12 in the aforementioned counties with 11 of those occurring in Galveston County from drowning due to the storm surge. In addition, there were at least 25 fatalities indirectly related to Ike, either due to carbon monoxide poisoning from generators, accidents while clearing debris, or house fires from candles. There were no known tornadoes associated with Ike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 12, 5:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 12, 5:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
655 AM CDT FRI SEP 12 2008

.DISCUSSION...
AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MAIN ISSUE FOR THE TERMINAL SITES IS THE IMPACT FROM HURRICANE IKE
LATER THIS AFTERNOON AND THROUGH THE NIGHT. THE CURRENT TPC TRACK
PUTS THE EYEWALL ACROSS THE GLS ANG LBX TERMINALS DURING THE
EVENING. HURRICANE CONDITIONS WILL LIKELY DEVELOP AT GLS TOWARD
00Z. GUSTS TO HURRICANE FORCE IS EXPECTED TO BE EXPERIENCED AT
MOST OF THE OTHER SITES AFTER 06Z. ONLY CLL MAY BE FAR ENOUGH WEST
TO BE OUT OF THE HURRICANE GUST ZONE.

40

&&

.PREV DISCUSSION... /ISSUED 419 AM CDT FRI SEP 12 2008/

DISCUSSION...

  ...DANGEROUS HURRICANE IKE CLOSING IN ON THE UPPER TEXAS
COAST...

AT 4 AM...IKE IS ABOUT 265 MILES SOUTHEAST OF GALVESTON. THE
STORM IS MOVING W-NW AT 12 MPH. TROPICAL STORM FORCE WINDS WILL
BEGIN TO AFFECT THE COASTAL WATERS BY 5 AM AND AFFECT THE COAST
BY 11 AM. HURRICANE FORCE WINDS WILL AFFECT THE COAST BY 6 PM.
PARTS OF THE COAST WILL ENDURE HURRICANE FORCE WINDS FOR 8 TO 10
HOURS. CURRENT TPC TRACK TAKES THE STORM RIGHT OVER GALVESTON
ISLAND AS A CATEGORY 3 STORM. RAIN CHANCES AND WINDS WILL INCREASE
TODAY AND THESE PARAMETERS WILL REMAIN HIGH/STRONG THROUGH MID-DAY
SATURDAY. HAVE BEEFED UP QPF TOTALS AND WILL SEND OUT AN UPDATE
FLOOD STATEMENT REGARDING THE CURRENT FLOOD WATCH. THE STORM SURGE
WITH THIS STORM IS CONSIDERABLY HIGHER THAN A STORM OF THIS
MAGNITUDE SHOULD PRODUCE. THIS IS A DANGEROUS AND A POTENTIALLY LIFE
THREATENING WEATHER EVENT. PLEASE HEED ALL RECOMMENDATIONS FROM
LOCAL EMERGENCY MANAGEMENT OFFICIALS. SEE TCPAT4 AND HLSHGX FOR
MORE DETAILS.

DEEP MOISTURE WILL LINGER BEHIND THE SYSTEM AS A COOL FRONT
APPROACHES SOUTHEAST TEXAS. THE FRONT WILL CROSS THE COAST LATE
SUNDAY WITH SIGNIFICANT DRYING FOR NEXT WEEK. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      93  79  87  78  85 /  40 100 100  60  60
HOUSTON (IAH)              90  78  84  77  84 /  60 100 100  60  60
GALVESTON (GLS)            87  80  82  81  82 /  70 100 100  60  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HURRICANE WARNING FOR THE FOLLOWING ZONES: BRAZORIA...CHAMBERS...
     GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA.

     FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     HURRICANE WIND WARNING UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: FORT BEND...GRIMES...HOUSTON...MADISON...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WHARTON.

     TROPICAL STORM WIND WARNING UNTIL 7 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
     WASHINGTON.

GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...43
AVIATION/MARINE...40
Hazardous weather outlook, Sep 12, 5:38 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
638 AM CDT FRI SEP 12 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-131145-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
638 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE IKE IS STILL ON TRACK TO MAKE LANDFALL ALONG THE UPPER TEXAS
COAST SOME TIME LATE TONIGHT OR EARLY SATURDAY MORNING. IMPACTS
FROM IKE WILL BEGIN LATE THIS MORNING WITH INCREASING WINDS. BASED
ON THE CURRENT FORECAST...TROPICAL STORM FORCE WINDS WILL LIKELY
BEGIN DURING THE LATE MORNING NEAR THE COAST AND THEN SPREAD
INLAND DURING THE EVENING. HURRICANE FORCE WINDS ARE EXPECTED TO
ARRIVE EARLY FRIDAY EVENING NEAR THE COAST AND SPREAD INLAND
OVERNIGHT AS THE EYE CROSSES THE COAST. VERY HEAVY RAINFALL AND
FLOODING WILL BE POSSIBLE WITH IKE. THERE WILL ALSO BE A TORNADO
THREAT WITH SOME OF THE RAINBANDS AS IKE MOVES ONSHORE. RESIDENTS
OF SOUTHEAST TEXAS ARE STRONGLY ENCOURAGED TO CONTINUE TO MONITOR
THE LATEST FORECASTS AND STATEMENTS ON IKE. HURRICANE PLAN AND
PREPARATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE IKE WILL CONTINUE ITS JOURNEY ACROSS SOUTHEAST TEXAS.
HEAVY RAIN DURING THE MORNING WILL PRODUCE SOME FLOODING ALONG
AREA BAYOUS AND OTHER LOW AREAS. PERIODS OF HEAVY RAIN WILL
DIMINISH DURING THE DAY AS IKE PULLS AWAY. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE THROUGH EARLY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED.

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

12 hurricane (typhoon), 5 storm surge/tide, 4 tropical storm, 4 flash flood. Local standard time, as filed.

Hurricane (Typhoon), Galveston

When
September 12, 8:00 AM CST to September 14, 1:00 PM CST
Where
Galveston forecast zone
Category
2
Deaths
0 direct, 8 indirect
Property damage
$1.0 billion
Reported by
NWS Storm Survey
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Ike produced damage due to high storm surge and high winds along Galveston Island, the Bolivar Peninsula, and along the Galveston Bay. Storm tides of 10 to 15 feet above mean sea level were observed in these areas. Several indirect fatalities due to preexisting medical conditions, lack of power and availability to dialysis, etc. Number of injuries unknown.

Storm Surge/Tide, Galveston

When
September 12, 8:00 AM CST to September 14, 1:00 PM CST
Where
Galveston forecast zone
Deaths
12 direct, 0 indirect
Property damage
$4.0 billion
Reported by
NWS Storm Survey
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Storm tide ranged from 10 to 15 feet above mean sea level along the Galveston Bay, Clear Lake and associated tributaries which caused major flooding of coastal areas. Some higher surge levels up to 17 feet were indicated on the Bolivar Peninsula. At least 10 direct fatalities occurred in Galveston County. Number of injuries unknown. Some towns hit hard by surge include Galveston, San Leon, Kemah, and all towns on Galveston Island and the Bolivar Peninsula.

Storm Surge/Tide, Harris

When
September 12, 8:00 AM CST to September 14, 1:00 PM CST
Where
Harris forecast zone
Property damage
$3.0 billion
Reported by
NWS Storm Survey
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Storm tide ranged from 10 to 15 feet above mean sea level along the Galveston Bay, Clear Lake and associated tributaries which caused major flooding of coastal areas. Number of injuries unknown. Shoreacres, Clear Lake Shores, Seabrook, and Taylor Lake Village were among the hard hit areas.

Storm Surge/Tide, Chambers

When
September 12, 8:00 AM CST to September 14, 1:00 PM CST
Where
Chambers forecast zone
Property damage
$300 million
Reported by
NWS Storm Survey
Coordinates
29.708, -94.671 (the zone’s center; the record gives no point)

Storm tide pushed water 15 miles inland from East Bay and nearly 20 miles inland from the Gulf which overtopped the barrier island Bolivar Peninsula. Debris piles from destroyed structures on the Bolivar were found over interior Chambers County. Water marks suggest maximum storm surge of 17 feet, or perhaps higher, were observed.

Hurricane (Typhoon), Harris

When
September 12, 8:00 AM CST to September 14, 1:00 PM CST
Where
Harris forecast zone
Category
2
Deaths
0 direct, 9 indirect
Injuries
0 direct, 2,400 indirect
Property damage
$2.0 billion
Reported by
NWS Storm Survey
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Ike produced damage due to high storm surge and high winds along the Galveston Bay, Clear Lake and associated tributaries. Storm tides of 10 to 15 feet were found in these areas.

Storm Surge/Tide, Brazoria

When
September 12, 8:00 AM CST to September 13, 10:00 AM CST
Where
Brazoria forecast zone
Property damage
$1.0 billion
Reported by
NWS Storm Survey
Coordinates
29.168, -95.434 (the zone’s center; the record gives no point)

Significant damage occurred due to surge along gulf facing sections including Treasure Island, Quintana and Surfside areas. Surge estimates of 7 to 10 feet were obtained from high water marks.

Hurricane (Typhoon), Brazoria

When
September 12, 8:00 AM CST to September 13, 10:00 AM CST
Where
Brazoria forecast zone
Category
1
Deaths
0 direct, 1 indirect
Property damage
$700 million
Reported by
NWS Storm Survey
Coordinates
29.168, -95.434 (the zone’s center; the record gives no point)

Ike produced damage due to high storm surge and high winds over the region. Brazoria County was located to the left of the landfall where winds and surge were not quite as high, but still enough to produce significant damage. Storm surge estimates were 7 to 10 feet with wind gusts to hurricane force.

Hurricane (Typhoon), Matagorda

When
September 12, 8:00 AM CST to September 13, 10:00 AM CST
Where
Matagorda forecast zone
Category
1
Property damage
$6.0 million
Reported by
NWS Storm Survey
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Ike produced damage due to high storm surge and high winds over the region. Matagorda County was located to the left of the landfall where winds and surge were not quite as high, but still enough to produce significant damage. Storm surge estimates were 5 to 8 feet with wind gusts to hurricane force. Greatest damage due to surge was found near Sargent and Matagorda.

Storm Surge/Tide, Matagorda

When
September 12, 8:00 AM CST to September 13, 10:00 AM CST
Where
Matagorda forecast zone
Property damage
$8.0 million
Reported by
NWS Storm Survey
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Significant damage occurred due to surge along gulf facing sections including Sargent and Matagorda areas. Surge estimates of 4 to 7 feet were obtained from high water marks.

Hurricane (Typhoon), Montgomery

When
September 12, 10:00 PM CST to September 13, 8:00 PM CST
Where
Montgomery forecast zone
Category
1
Deaths
0 direct, 2 indirect
Property damage
$500 million
Reported by
NWS Storm Survey
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

Ike produced high winds and hurricane force wind gusts over Montgomery County. There were two indirect fatalities related to cutting trees and limbs. One was preparing for the storm, another after the storm.

Hurricane (Typhoon), Liberty

When
September 12, 10:00 PM CST to September 13, 4:00 PM CST
Where
Liberty forecast zone
Category
2
Property damage
$220 million
Reported by
NWS Storm Survey
Coordinates
30.152, -94.812 (the zone’s center; the record gives no point)

Widespread wind damage with limbs down and trees uprooted in many|Locations. Shingle damage to roofs. Trees on homes. Damage consistent with wind Gusts in the 70 to 90 mph range.

Hurricane (Typhoon), San Jacinto

When
September 12, 10:00 PM CST to September 13, 4:00 PM CST
Where
San Jacinto forecast zone
Category
1
Property damage
$30 million
Reported by
NWS Storm Survey
Coordinates
30.580, -95.167 (the zone’s center; the record gives no point)

Widespread wind damage with limbs down and trees uprooted in many|Locations. Shingle damage to roofs. Trees on homes. Areas hit hard include|Shepherd and Camilla.

Hurricane (Typhoon), Polk

When
September 12, 10:00 PM CST to September 13, 4:00 PM CST
Where
Polk forecast zone
Category
1
Property damage
$100 million
Reported by
NWS Storm Survey
Coordinates
30.793, -94.830 (the zone’s center; the record gives no point)

Widespread wind damage with limbs down and trees uprooted in many|Locations. Shingle damage to roofs. Trees on homes.

Hurricane (Typhoon), Trinity

When
September 12, 10:00 PM CST to September 13, 4:00 PM CST
Where
Trinity forecast zone
Category
1
Injuries
1 direct, 0 indirect
Property damage
$15 million
Reported by
NWS Storm Survey
Coordinates
31.089, -95.135 (the zone’s center; the record gives no point)

Widespread wind damage with limbs down and trees uprooted in many|Locations. Shingle damage to roofs. Trees on homes. One woman injured when tree fell on house.

Hurricane (Typhoon), Houston

When
September 12, 10:00 PM CST to September 13, 4:00 PM CST
Where
Houston forecast zone
Category
1
Property damage
$100 million
Reported by
NWS Storm Survey
Coordinates
31.318, -95.423 (the zone’s center; the record gives no point)

Moderate wind damage with trees and limbs down. Shingle damage to roofs.

Hurricane (Typhoon), Walker

When
September 12, 10:00 PM CST to September 13, 4:00 PM CST
Where
Walker forecast zone
Category
1
Deaths
1 direct, 0 indirect
Property damage
$20 million
Reported by
NWS Storm Survey
Coordinates
30.739, -95.572 (the zone’s center; the record gives no point)

Moderate wind damage with trees and limbs down. Shingle damage to roofs. One direct fatality where tree fell on house and woman inside home.

Hurricane (Typhoon), Fort Bend

When
September 12, 10:00 PM CST to September 13, 10:00 AM CST
Where
Fort Bend forecast zone
Category
1
Deaths
0 direct, 3 indirect
Injuries
0 direct, 8 indirect
Property damage
$400 million
Reported by
Emergency Manager
Coordinates
29.528, -95.771 (the zone’s center; the record gives no point)

Pockets of damage with eastern part of county hardest hit. An estimated 200 roofs sustained damage. Three indirect fatalities due to carbon monoxide poisoning of a family using a generator with inadequate ventilation.

Tropical Storm, Waller

When
September 12, 10:00 PM CST to September 13, 10:00 AM CST
Where
Waller forecast zone
Property damage
$11 million
Reported by
Emergency Manager
Coordinates
30.011, -95.988 (the zone’s center; the record gives no point)

Hurricane Ike produced tropical storm force winds over the county. Moderate damage occurred in the northeast part of county with minimal damage elsewhere.

Tropical Storm, Wharton

When
September 12, 10:00 PM CST to September 13, 10:00 AM CST
Where
Wharton forecast zone
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Hurricane Ike produced tropical storm force winds over the county. Moderate damage occurred in the eastern part of county with minimal damage elsewhere.

Tropical Storm, Madison

When
September 13, 12:00 AM CST to 4:00 PM CST
Where
Madison forecast zone
Property damage
$7.0 million
Reported by
Emergency Manager
Coordinates
30.966, -95.928 (the zone’s center; the record gives no point)

Hurricane Ike produced tropical storm force winds in the county. Moderate wind damage with trees and limbs down. Shingle damage to roofs.

Tropical Storm, Grimes

When
September 13, 12:00 AM CST to 4:00 PM CST
Where
Grimes forecast zone
Property damage
$12 million
Reported by
Emergency Manager
Coordinates
30.544, -95.985 (the zone’s center; the record gives no point)

Hurricane Ike produced tropical storm force winds in the county. Moderate wind damage with trees and limbs down. Shingle damage to roofs.

Flash Flood, Liberty

When
September 14, 4:00 AM CST to 8:42 AM CST
Where
Liberty County, 6.69 mi ENE of Plum Grove to 6.59 mi ENE of Plum Grove
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
30.249, -94.973

County Road 304 was flooded near Highway 321.

Flash Flood, Galveston

When
September 14, 8:00 AM CST to 9:00 AM CST
Where
Galveston County, 1.11 mi NE of League City S S Arpt to 0.99 mi SSW of League City
Cause
Heavy Rain / Tropical System
Reported by
NWS Employee
Coordinates
29.489, -95.115

Heavy rains led to flooding of Brittany Bay Boulevard and service road near interstate 45.

Flash Flood, Harris

When
September 14, 8:30 AM CST to 10:30 AM CST
Where
Harris County, 1.51 mi NNE of Houston Hgts to 0.84 mi WNW of Englewood
Cause
Heavy Rain / Tropical System
Property damage
$30,000
Reported by
Department of Highways
Coordinates
29.770, -95.390

Flooding in various parts of Houston from combined rainfall from Ike and heavy rain along front the following day. The heavy rains closed Interstate 10.

Flash Flood, Harris

When
September 14, 9:00 AM CST to 10:00 AM CST
Where
Harris County, 1.51 mi NNE of Houston Hgts to 0.98 mi WSW of Englewood
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Department of Highways
Coordinates
29.770, -95.390

Heavy rains from Hurricane Ike and from thunderstorms along a cold front the following day caused areas of flooding in the Houston area. This includes interstate 45 which was closed due to flooding near downtown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hurricane (Typhoon), Galveston2008-09-1369FemalePermanent HomeIndirect
Hurricane (Typhoon), Galveston2008-09-1579MalePermanent HomeIndirect
Hurricane (Typhoon), Galveston2008-09-1449MalePermanent HomeIndirect
Hurricane (Typhoon), Galveston2008-09-1564FemalePermanent HomeIndirect
Hurricane (Typhoon), Galveston2008-09-1566MalePermanent HomeIndirect
Hurricane (Typhoon), Galveston2008-09-2076MalePermanent HomeIndirect
Hurricane (Typhoon), Galveston2008-09-2364MalePermanent HomeIndirect
Hurricane (Typhoon), Galveston2008-09-2360MalePermanent HomeIndirect
Storm Surge/Tide, Galveston2008-09-1376MaleIn WaterDirect
Storm Surge/Tide, Galveston2008-09-13FemaleIn WaterDirect
Storm Surge/Tide, Galveston2008-09-13MaleIn WaterDirect
Storm Surge/Tide, Galveston2008-09-13MaleIn WaterDirect
Storm Surge/Tide, Galveston2008-09-1348MaleIn WaterDirect
Storm Surge/Tide, Galveston2008-09-1358FemaleIn WaterDirect
Storm Surge/Tide, Galveston2008-09-1333MaleIn WaterDirect
Storm Surge/Tide, Galveston2008-09-1370MaleIn WaterDirect
Storm Surge/Tide, Galveston2008-09-13FemaleIn WaterDirect
Storm Surge/Tide, Galveston2008-09-13FemaleIn WaterDirect
Storm Surge/Tide, Galveston2008-09-13FemaleIn WaterDirect
Storm Surge/Tide, Galveston2008-09-1372MaleVehicle/Towed TrailerDirect
Hurricane (Typhoon), Harris2008-09-1318MalePermanent StructureIndirect
Hurricane (Typhoon), Harris2008-09-1358FemalePermanent StructureIndirect
Hurricane (Typhoon), Harris2008-09-1354MalePermanent StructureIndirect
Hurricane (Typhoon), Harris2008-09-134MalePermanent StructureIndirect
Hurricane (Typhoon), Harris2008-09-1453FemalePermanent StructureIndirect
Hurricane (Typhoon), Harris2008-09-1561MalePermanent StructureIndirect
Hurricane (Typhoon), Harris2008-09-1520MalePermanent StructureIndirect
Hurricane (Typhoon), Harris2008-09-1532MalePermanent StructureIndirect
Hurricane (Typhoon), Harris2008-09-1547MalePermanent StructureIndirect
Hurricane (Typhoon), Brazoria2008-09-1540MaleOutside/Open AreasIndirect
Hurricane (Typhoon), Montgomery2008-09-1210MaleUnder TreeIndirect
Hurricane (Typhoon), Montgomery2008-09-1559MaleUnder TreeIndirect
Hurricane (Typhoon), Walker2008-09-13FemalePermanent HomeDirect
Hurricane (Typhoon), Fort Bend2008-09-15Permanent HomeIndirect
Hurricane (Typhoon), Fort Bend2008-09-15Permanent HomeIndirect
Hurricane (Typhoon), Fort Bend2008-09-15Permanent HomeIndirect

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135388, 136422, 136428, 136429, 136433, 136442, 136460, 136463, 136464, 136437, 136439, 136469, 136481, 136484, 136491, 136500, 136503, 137019, 137020, 137016, 137018, 136972, 137024, 137022, 137023.